Alert archive / Idaho / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 5, NWS Spokane, WA

May 21, 2006Latah County, Nez Perce County, Idaho

NWS Spokane, WA issued this severe thunderstorm warning at May 21, 2006, 6:58 PM PDT for Latah County, Nez Perce County, Idaho. It was in force for 32 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 21, 2006, 6:58 PM PDT (01:58 UTC)
Expired
May 21, 2006, 7:30 PM PDT
In force
32 min
Issued by
NWS Spokane, WA
Area
Counties, with a storm outline in the text

Counties Latah County, ID, Nez Perce County, ID

The radar

The Spokane radar (KOTX), 149 km from the middle of the area, began a volume at 01:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 21, 7:10 PM PDTHAIL 14 E Lenore, IDIN ADDITION...WIND GUSTS TO 50 MPH.
May 21, 7:17 PM PDTHAIL 13 N Lenore, IDIN ADDITION...WIND GUSTS TO 50 MPH.
May 21, 7:40 PM PDTHAIL 0.88Elk River, ID

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 00:00Z, 2.0 hours before the alert went out and 338 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 00:00Z on 2006-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 00:00Z on 2006-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
3197 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KOTX 220159
SVROTX
IDC057-069-220230-
/O.NEW.KOTX.SV.W.0005.060522T0158Z-060522T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
658 PM PDT SUN MAY 21 2006

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN NEZ PERCE COUNTY IN NORTH CENTRAL IDAHO
  EAST CENTRAL LATAH COUNTY IN THE PANHANDLE OF IDAHO

* UNTIL 730 PM PDT

* AT 655 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR GIFFORD...OR
  ABOUT 11 MILES EAST OF LAPWAI...AND MOVING NORTHEAST AT 30 MPH.
  DIME SIZED HAIL IS POSSIBLE WITH THIS STORM.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LENORE AND PECK BY 705 PM PDT
  SOUTHWICK AND SPALDING BY 715 PM PDT

LAT...LON 4646 11672 4636 11650 4679 11602 4693 11633

$$

BZ
1 follow-up statement
000 
WWUS56 KOTX 220229
SVSOTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
724 PM PDT SUN MAY 21 2006

IDC057-069-220234-
/O.EXP.KOTX.SV.W.0005.000000T0000Z-060522T0230Z/
LATAH ID-NEZ PERCE ID-
724 PM PDT SUN MAY 21 2006

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN NEZ PERCE AND
EAST CENTRAL LATAH COUNTIES EXPIRES AT 730 PM PDT...

THE SEVERE THUNDERSTORM THAT MOVED THROUGH LENORE AND SOUTHWICK HAS 
EXITED INTO CLEARWATER COUNTY IDAHO. QUARTER-SIZED HAIL AND WIND 
GUSTS TO 50 MPH WAS REPORTED WITH THIS STORM AS IT MOVED OVER 
LENORE. THOUGH THIS STORM IS WEAKENING NOW...IT HAS HAD A HISTORY OF 
REGENERATION. THAT SAID...PEOPLE SOUTHEAST OF BOVILL SHOULD BE ON 
THE LOOKOUT FOR HAIL AND STRONG WIND GUSTS THROUGH 745 PM.  

LAT...LON 4646 11672 4636 11650 4679 11602 4693 11633

$$

BZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 5:21 PM PDT, 1 hour 37 minutes earlier.

Area forecast discussion, May 21, 5:21 PM PDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
521 PM PDT SUN MAY 21 2006

.SYNOPSIS...A COOLER AND UNSETTLED SHOWERY SPRING TIME WEATHER
REGIME WILL ENVELOPE THE REGION FOR THE NEXT WEEK.

&&

.DISCUSSION...
TONIGHT...A DISTURBANCE IN THE SOUTHERLY FLOW ALOFT IS SENDING AN
AREA OF SHOWERS ACROSS THE WESTERN ZONES THIS AFTERNOON...WHILE
CLEARING CONDITIONS IN THE WAKE OF THIS BAND WILL ALLOW FURTHER
HEATING THIS AFTERNOON AND A CONTINUING HIT-OR-MISS SHOWER AND
THUNDERSTORM THREAT INTO THIS EVENING FOR THE SOUTHEASTERN ZONES.
AFTER THIS PRECIPITATION AREA MOVES OUT OF THE FORECAST AREA TO THE
NORTH LATER THIS EVENING...EXPECT SOME PARTIAL CLEARING AND DRYING
OVER THE EAST...WHILE ANOTHER WAVE VISIBLE ON SATELLITE OVER
CENTRAL OREGON MAY MENACE THE WESTERN ZONES WITH FURTHER BANDS OF
SHOWERS LATER TONIGHT.

MONDAY THROUGH WEDNESDAY...BIG CHANGE PERIOD FOR THE FORECAST AREA.
THE DEEP PACIFIC CLOSED LOW WILL FINALLY EJECT INLAND DURING THIS
PERIOD IN RESPONSE TO THE INCOMING MORE ZONAL WAVE VISIBLE ON
SATELLITE OVER THE PACIFIC SOUTHWEST OF VANCOUVER ISLAND. MODELS ARE
IN REASONABLE AGREEMENT OF INSTITUTING THIS CHANGE AS A SERIES OF
WAVES IN THE INCREASINGLY SOUTHWEST FLOW ALOFT OVER THE NEXT FEW
DAYS...ALTHOUGH SUB-SYNOPTIC DETAILS VARY A BIT. MONDAY A COLD FRONT
WILL SLOWLY WORK ACROSS THE REGION FROM WEST TO EAST...WITH A VERY
MOIST AIR MASS TO ENHANCE INTO BANDS OF SHOWERS. LOW LEVEL THERMAL
AXIS MONDAY WILL BE OVER THE IDAHO PANHANDLE AND THIS IS WHERE ANY
PRE-FRONTAL THUNDERSTORMS WILL LIKELY DEVELOP IN THE AFTERNOON.
ANOTHER WAVE WILL PASS THROUGH TUESDAY AND ANOTHER ON WEDNESDAY.
TOMORROWS FRONT APPEARS TO BE THE STRONGEST OF THE THREE WITH THE
BEST CHANCE OF WIDESPREAD SHOWER ACTIVITY AND LOCALLY SIGNIFICANT
RAIN ACCUMULATIONS...WITH FOLLOWING WAVES PRODUCING MORE HIT-AND-
MISS AREAL COVERAGE SHOWERS. WHILE OVERNIGHT LOWS WILL REMAIN
ELEVATED DUE TO CLOUD COVER...DAYTIME HIGHS WILL CONTINUE A TREND
DOWNWARD. FORECAST HIGH TEMPERATURES ARE ONLY MODERATE CONFIDENCE AND
LIKELY A BEST CASE SCENARIO (IF YOU LIKE WARM WEATHER)...WITH THE
POSSIBILITY OF PERSISTENT LIGHT PRECIPITATION BANDS OR SHOWER TRAINS
SEVERELY RESTRICTING DIURNAL INCREASES. /FUGAZZI

WEDNESDAY NIGHT THROUGH SUNDAY...LONGWAVE PATTERN CHANGES AS THE
BROAD OFFSHORE TROF WITH NESTED CLOSED LOWS SPINNING AROUND IN IT
MOVES EASTWARD IN RESPONSE TO BUILDING...ELONGATING...AND SLOWLY
EASTWARD PROPAGATING LONGWAVE TO THE WEST OF 150W LONGITUDE. BY THE
WEEKEND THE LONGWAVE TROF AND CLOSE LOW WOULD BE OVERHEAD RESULTING
IN UNSEASONABLY COOL TEMPERATURES AND THE POTENTIAL FOR A WET
FORECAST WOULD REMAIN. FOR WEDNESDAY NIGHT AND THURSDAY HOWEVER THE
ABOVE FEATURES ARE OFFSHORE AND THERE IS A POSSIBILITY THAT THE
CLOSED LOW WILL SWEEP A FRONT THROUGH WEDNESDAY NIGHT AND THURSDAY
OR A SHORTWAVE MIGHT TAKE THE SOUTHWEST TO NORTHEAST ORIENTED PATH
BETWEEN THE OFFSHORE LOW AND THE INLAND RIDGE TO FIRE OFF SHOWERY
PRECIP. THEREFORE AN UNSETTLED EXTENDED FORECAST REMAINS. /RP

HYDROLOGY...FLOOD WATCHES CONTINUE FOR THE MOYIE RIVER IN WA
AND THE SNAKE RIVER NEAR ANATONE AS RIVERS CONTINUE TO REMAIN JUST
NEAR FLOOD LEVEL AND ARE EXPECTED TO REMAIN SO FOR THE NEXT DAY OR
SO. RECENT RAIN HAS SLOWED SOME OF THE WATER LEVEL RECESSION AND
SOME RAIN IN THE SHORT TERM FORECAST HAVE THE SAME SLOWING POTENTIAL.
OTHER RIVERS AND STREAMS REMAIN HIGH NEAR THE WEST SIDE OF THE CWA...
IN CHELAN AND OKANOGAN COUNTY. RIVERS ARE NEAR BANK LEVEL IN SOME
SPOTS...ESPECIALLY NEAR THE UPPER METHOW AND OKANOGAN RIVER...BUT A
SLOW RECESSION IS EXPECTED HERE.  AGAIN THE RECESSION OF WATER LEVELS
HERE HAVE..AND ARE...EXPECTED TO BE SLOWED A BIT BY SHORT TERM
RAINS. SNOW REMAINS PLENTIFUL IN THE CASCADES AND TEMPERATURES HAVE
COOLED AND NO HEAT WAVES ARE ON THE IMMEDIATE HORIZON...THUS THE
WATER LEVEL RECESSION SHOULD CONTINUE. /JCOTE

&&

.AVIATION...AFTERNOON/EVENING CONVECTION ASSOCIATED WITH NORTHWARD
PROPAGATING WEATHER DISTURBANCE CODED INTO LOCAL TERMINAL FORECASTS.
ALLOW FOR SOME IMPROVEMENT AFTER 4Z WITH EXPECTATION OF A DECREASE
IN QUANTITY OF SHOWERS AND THUNDERSTORMS WITH LOSS OF DAYTIME
HEATING. SIMILAR SCENARIO INVOLVING LATE MORNING CONVECTION
LINGERING ON INTO THE EVENING EXPECTED TOMORROW.

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        51  72  47  69  45  64 /  40  70  70  30  20  20
COEUR DALENE  50  74  43  67  43  62 /  30  70  70  40  20  20
PULLMAN        52  71  44  65  44  61 /  30  70  70  30  30  40
LEWISTON       55  75  51  71  50  67 /  40  70  70  40  30  30
COLVILLE       46  75  41  68  41  63 /  60  60  60  40  20  20
SANDPOINT      46  73  41  68  41  61 /  50  70  70  40  20  20
KELLOGG        50  76  43  66  42  60 /  50  70  70  40  20  20
MOSES LAKE     52  75  49  73  48  69 /  40  50  20  20  20  20
WENATCHEE      47  71  51  71  49  67 /  50  60  20  20  20  20
OMAK           47  71  47  73  45  66 /  70  60  20  40  20  20

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...FLOOD WATCHES FOR BOUNDARY AND NEZ PERCE COUNTIES.
WA...FLOOD WATCHES AND WARNINGS FOR OKANOGAN AND CHELAN COUNTIES.
     FLOOD WATCHES FOR SOUTHERN WHITMAN...GARFIELD...AND ASOTIN
     COUNTIES.
&&
Hazardous weather outlook, May 21, 3:42 PM PDT, 3 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
342 PM PDT SUN MAY 21 2006

IDZ001-026-027-WAZ031>033-038-042-043-222245-
NORTHERN PANHANDLE-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
OKANOGAN HIGHLANDS-EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
INCLUDING THE CITIES OF...SANDPOINT...RATHDRUM...BONNERS FERRY...
PRIEST RIVER...LEWISTON...KAMIAH...CRAIGMONT...NEZPERCE...
WINCHESTER...ANATONE...PEOLA...CLARKSTON...PULLMAN...REPUBLIC...
INCHELIUM...LEAVENWORTH...MAZAMA...TWISP...WINTHROP...OMAK...
OKANOGAN...BREWSTER...BRIDGEPORT...OROVILLE
342 PM PDT SUN MAY 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH
IDAHO...NORTH CENTRAL IDAHO...NORTH CENTRAL WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HIGH WATER LEVELS WILL CONTINUE ON AREA RIVERS DUE TO THE
UNSEASONABLY WARM WEATHER LEADING TO THE RAPID MOUNTAIN SNOW MELT
AND RECENT HEAVY RAIN LEADING TO INCREASED RUNOFF. AS A RESULT
VARIOUS FLOOD STATEMENTS...WATCHES AND WARNINGS HAVE BEEN ISSUED.
PLEASE SEE APPROPRIATE PRODUCTS FOR FURTHER INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE POTENTIAL EXISTS FOR HEAVY RAIN AND ISOLATED THUNDERSTORMS
THROUGH MONDAY AS VARIOUS UPPER LEVEL DISTURBANCES MOVE INTO THE
REGION FROM THE SOUTHWEST.

IDZ002>004-WAZ034>037-041-044-222245-
COEUR DALENE AREA-IDAHO PALOUSE-CENTRAL PANHANDLE MOUNTAINS-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-WENATCHEE AREA-WATERVILLE PLATEAU-
INCLUDING THE CITIES OF...COEUR DALENE...POST FALLS...HAYDEN...
MOSCOW...ST. MARIES...KELLOGG...PINEHURST...OSBURN...WALLACE...
MULLAN...MOSES LAKE...EPHRATA...OTHELLO...QUINCY...RITZVILLE...
COULEE DAM...ODESSA...ELECTRIC CITY...WILBUR...GRAND COULEE...
COULEE CITY...SPOKANE...COLVILLE...DEER PARK...CHEWELAH...
NEWPORT...KETTLE FALLS...WENATCHEE...WATERVILLE...MANSFIELD
342 PM PDT SUN MAY 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH
IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH
CENTRAL WASHINGTON AND NORTHEAST WASHINGTON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL BRING THE
THREAT OF LOCALIZED HEAVY RAINS AND GUSTY WINDS TO MOST AREAS THIS
AFTERNOON AND OVERNIGHT. THE THREAT OF WIDESPREAD HAZARDOUS
WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE POTENTIAL EXISTS FOR HEAVY RAIN AND ISOLATED THUNDERSTORMS
THROUGH MONDAY AS VARIOUS UPPER LEVEL DISTURBANCES MOVE INTO THE
REGION THE SOUTHWEST.

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 5:50 PM PDTSevere Thunderstorm WarningOTXNez Perce25 min
May 21, 7:52 PM PDTSevere Thunderstorm WarningOTXShoshone38 min
May 22, 1:38 PM PDTSevere Thunderstorm WarningOTXBenewah, Kootenai52 min
May 22, 2:23 PM PDTTornado WarningOTXKootenai, Shoshone22 min
May 22, 2:33 PM PDTSevere Thunderstorm WarningOTXBonner, Kootenai, Shoshone42 min
May 22, 3:29 PM PDTSevere Thunderstorm WarningOTXBonner, Boundary46 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.